New Mexico, 2016Heavy Snow in New Mexico, February 22 to 23, 2016
February 22 to 23, 2016 · NWS ABQ · 4 events in 4 counties and zones
A powerful jet stream shifting southeast from the Pacific Northwest carved out a quick hitting winter storm system over New Mexico. A strong cold front that shifted south across eastern New Mexico provided the necessary cold air along with some weak upslope flow along the Johnson Mesa and the east slopes of the Sangre de Cristo Mountains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful jet stream shifting southeast from the Pacific Northwest carved out a quick hitting winter storm system over New Mexico. A strong cold front that shifted south across eastern New Mexico provided the necessary cold air along with some weak upslope flow along the Johnson Mesa and the east slopes of the Sangre de Cristo Mountains. The record warmth prior to this system limited any widespread significant travel impacts. However, areas along the Colorado border saw blizzard-like conditions and severe travel impacts. Visibilities were reduced to near zero at times over the area with winds gusting as high as 50 mph. A sharp band of wet snow also developed with this system in the area from Los Alamos to Santa Fe. Snowfall amounts of 3 to 8 inches were common within the band however impacts were again limited.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 22, 4:49 PM MST, 1 hour 11 minutes earlier.
Area forecast discussion, Feb 22, 4:49 PM MST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
449 PM MST MON FEB 22 2016
.AVIATION...
00Z TAF CYCLE
NORTHWEST FLOW ALOFT WITH EMBEDDED DISTURBANCES WILL PERSIST
THROUGH 23/18Z. LINE OF TSTMS FROM VCNTY KTCC-KSRR WILL CONTINUE
TO TRACK SE AND EXIT NM AROUND 03Z. THEREAFTER...STRONG CDFNT WITH
NLY WINDS GUSTS TO AROUND 40KT TO SURGE INTO NE NM WITH -RASN IN
MVFR TO IFR CIGS/VSBYS BECOMING WIDESPREAD AND DEVELOPING SWD AND
WWD TO THE EAST SLOPES CENTRAL MT CHAIN AND INTO THE EAST CENTRAL
PLAINS AND OBSCG TERRAIN. WDLY SCT SHWRS TO CONTINUE WEST OF THE
CENTRAL MT CHAIN AND INCREASE AFT 23/12Z WITH OCCASIONAL MT
OBSCURATIONS.
&&
.PREV DISCUSSION...317 PM MST MON FEB 22 2016...
.SYNOPSIS...
SHOWERS AND ISOLATED THUNDERSTORMS MOVING ACROSS THE STATE TODAY
WILL TURN TO SNOW TONIGHT AS MUCH COLDER AIR FILTERS INTO THE AREA.
THE FOCUS FOR ACCUMULATING SNOW WILL STRETCH FROM THE SANGRE DE
CRISTO MOUNTAINS INTO THE NORTHEAST AND EAST CENTRAL PLAINS. WINTER
STORM WARNINGS ARE IN EFFECT THROUGH TUESDAY FOR PORTIONS OF THIS
AREA. SNOW SHOWERS WILL FOCUS OVER THE NORTHERN AND CENTRAL HIGH
TERRAIN ON TUESDAY...WITH A COUPLE MORE INCHES LIKELY. TEMPERATURES
WILL TREND SIGNIFICANTLY COLDER WITH MANY AREAS BELOW NORMAL INTO
WEDNESDAY. A WARMING TREND WILL DEVELOP THROUGH FRIDAY BEFORE THE
NEXT SYSTEM BRINGS SLIGHTLY COLDER AIR FOR THE WEEKEND.
&&
.DISCUSSION...
AT 3PM...A WELL-DEFINED BAND OF SHRA/TSRA ALONG THE SURFACE TO
MID LEVEL FRONTAL BNDRY STRETCHES FROM NEAR T OR C TO CORONA AND
SANTA ROSA. THIS ACTIVITY IS PRODUCING RAIN...HAIL...LOTS OF
LIGHTNING... AND GUSTY WINDS. THE LINE WILL CONTINUE EAST ACROSS
THE PLAINS THRU LATE AFTERNOON. VIRGA BOMBS REPORTED WITHIN THE
DRIER AIRMASS OVER CENTRAL NM ARE MIXING GUSTS NEAR 50MPH FROM
BELEN TO SOCORRO. THIS DRIER ACTIVITY WILL SHIFT ESE AND TAPER
OFF QUICKLY BY SUNSET.
THE MAIN FOCUS AREA FOR WINTER IMPACTS IS STILL EXPECTED TO STRETCH
FROM THE SANGRES EAST ACROSS THE NE PLAINS. 12Z/18Z MODELS CONTINUE
TO SHOW AN AREA OF HEAVY SNOW FROM NEAR RED RIVER EAST ACROSS RATON
PASS TO CAPULIN THIS EVENING AND OVERNIGHT. WOULD NOT BE SURPRISED
TO SEE RATES OF 1-2 INCHES PER HOUR BTWN 9PM AND 3AM. ADVISORY LEVEL
WINDS WILL ALSO REDUCE VISIBILITIES AND CREATE BLSN ONCE THE COLDER
AIR FILTERS INTO THE NORTHEAST. THE ENTIRE TROUGH AXIS WILL SHIFT
VERY SLOWLY EAST TUESDAY WHILE A SECONDARY UPPER VORT MOVES THROUGH
THE BASE OF THE LARGE TROUGH. THIS WILL ENHANCE SNOW SHOWERS AGAIN
TUESDAY OVER THE NORTH CENTRAL HIGH TERRAIN AND ALONG THE SANDIA/
MANZANOS. SNOW SHOWERS ARE NOT OUT OF THE QUESTION TUESDAY MORNING
IN THE ABQ METRO WITH A DUSTING ON ELEVATED AREAS.
NORTHWEST FLOW IS SHOWN TO PERSIST WEDNESDAY AND FLATTEN THURSDAY.
THIS WILL ALLOW FOR A VERY SLOW WARMING TREND CENTRAL AND WEST...
WHILE THE EAST HOLDS ONTO SLIGHTLY COOLER TEMPS WITH SNOWMELT AND
A WEAK NORTHEAST WIND SHIFT THURSDAY. MODELS ARE A MESS INTO THE
EXTENDED WITH EVERY RUN SHOWING A DIFFERENT SOLUTION REGARDING THE
POTENTIAL FOR A MORE ACTIVE PATTERN.
GUYER
&&
.FIRE WEATHER...
A QUICK HITTING BUT STRONG STORM SYSTEM WILL BRING SEVERAL INCHES OF
SNOW TO THE NORTHERN MOUNTAINS AND NORTHEAST PLAINS TONIGHT INTO
TUESDAY. A FEW INCHES IS EXPECTED WEST AND SOUTH OF THERE FROM THE
NORTHWEST HIGHLANDS TO THE EAST CENTRAL PLAINS. SCATTERED TO
ISOLATED SNOW SHOWERS SHOULD LINGER IN THE NORTHERN MOUNTAINS
TUESDAY NIGHT AS TRAILING SHORTWAVE ENERGY ROTATES THROUGH THE
ELONGATED UPPER LEVEL TROUGH. NORTH WINDS WILL GUST FROM 30 TO 45
MPH TUESDAY ACROSS MUCH OF THE PLAINS BEHIND A STRONG BACK DOOR COLD
FRONT.
AFTER TEMPERATURES BOTTOM OUT 8 TO 23 DEGREES BELOW NORMAL ON
TUESDAY...READINGS WILL REBOUND THROUGH THE END OF THE WEEK AS A
RIDGE OF HIGH PRESSURE BUILDS OVER THE WEST COAST. AN EXCEPTION WILL
BE ACROSS PORTIONS OF THE EASTERN PLAINS...WHERE TEMPERATURES MAY
FALL A FEW DEGREES THURSDAY BEHIND A BACK DOOR COLD FRONT THAT WILL
ARRIVE WEDNESDAY NIGHT. AFTER GOOD OR BETTER VENTILATION MOST PLACES
TUESDAY...POOR VENTILATION WILL IMPACT NORTHERN...CENTRAL AND
WESTERN AREAS WEDNESDAY. POOR VENTILATION WILL THEN SPREAD TO
INCLUDE ALMOST ALL OF THE REMAINDER OF THE FORECAST AREA ON
THURSDAY. AN UPPER LEVEL TROUGH WILL PASS JUST NE OF NM FRIDAY AND
SATURDAY CAUSING VENTILATION TO TREND UPWARD IN MANY PLACES.
AFTER HIGH TEMPERATURES PEAK A FEW TO 12 DEGREES ABOVE NORMAL ON
SATURDAY...AN UPPER LEVEL TROUGH MAY CROSS FROM THE NORTHWEST ON
SUNDAY WITH STRONGER WINDS...FALLING TEMPERATURES AND A CHANCE FOR
SNOW IN THE NORTHERN MOUNTAINS.
44
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 4 PM MST TUESDAY FOR THE FOLLOWING
ZONES... NMZ510-512-514-516-529-531.
WINTER STORM WARNING UNTIL 4 PM MST TUESDAY FOR THE FOLLOWING
ZONES... NMZ513-515-527-528-530.
&&
Hazardous weather outlook, Feb 22, 5:43 AM MST, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
543 AM MST MON FEB 22 2016
NMZ501>540-231230-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
543 AM MST MON FEB 22 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
A STRONG JET STREAM AND ASSOCIATED SURFACE LOW WILL PUSH INTO NEW
MEXICO TODAY...RESULTING IN INCREASING CHANCES FOR LOWER ELEVATION
RAIN AND HIGH ELEVATION SNOW ACROSS NORTHERN AND EASTERN NEW
MEXICO THIS AFTERNOON. HEAVY SNOWFALL IS LIKELY TONIGHT ACROSS
ROUGHLY THE NORTHEAST QUARTER OF THE STATE WHERE WINTER STORM
WARNINGS ARE IN EFFECT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A STRONG BACKDOOR COLD FRONT WILL THEN PUSH INTO NORTHEAST NEW
MEXICO EARLY TUESDAY MORNING. SNOWFALL WILL SPREAD SOUTH AND WEST
BEHIND THE FRONT. STRONG NORTH AND NORTHEAST WINDS WILL CREATE
NEAR WHITEOUT CONDITIONS ACROSS NORTHEAST NEW MEXICO TUESDAY WHILE
AREAS OF SNOW DEVELOP ACROSS CENTRAL AREAS OF THE STATE.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
33
In the hours before
Local storm report, Feb 22, 3:39 PM MST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
339 PM MST MON FEB 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND GST 28 SE BOSQUE DEL APACHE 33.49N 106.60W
02/22/2016 M70 MPH SOCORRO NM MESONET
WHITE SANDS MISSILE RANGE - ZUMWALT TRACK.
&&
EVENT NUMBER ABQ1600777
TRMSpecial weather statement, Feb 22, 4:23 PM MST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
423 PM MST MON FEB 22 2016
NMZ526-539-230000-
SOUTH CENTRAL MOUNTAINS-EASTERN LINCOLN COUNTY-
423 PM MST MON FEB 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL
500 PM MST...
AT 423 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LINCOLN STATE MONUMENT...OR 18 MILES
NORTHEAST OF RUIDOSO...MOVING SOUTHEAST AT 25 MPH.
PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LINCOLN...PICACHO...TINNIE...SAN PATRICIO...HONDO...LINCOLN STATE
MONUMENT AND GLENCOE.
OTHER LOCATIONS AFFECTED INCLUDE LINCOLN STATE MONUMENT.
ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.
&&
LAT...LON 3319 10519 3329 10532 3330 10532 3330 10534
3345 10553 3360 10542 3351 10500
TIME...MOT...LOC 2323Z 297DEG 21KT 3347 10540
SHOEMAKEHeavy Snow, Raton Ridge/Johnson Mesa
- When
- February 22, 6:00 PM MST to February 23, 10:00 AM MST
- Where
- Raton Ridge/Johnson Mesa forecast zone
- Reported by
- Public
Several observers along the Colorado border north and east of Raton reported between 6 and 12 inches of snow. Gusty north winds and falling snow created near blizzard conditions for several hours during the overnight period. Travel along Interstate 25 between Raton and Raton Pass was very icy with whiteout conditions. U.S. Highway 87 was also severely impacted toward Capulin.
Heavy Snow, East Slopes of the Sangre de Cristo Mountains
- When
- February 22, 8:00 PM MST to February 23, 12:00 PM MST
- Where
- East Slopes of the Sangre de Cristo Mountains forecast zone
- Reported by
- Public
Numerous reports across the east slopes indicated between 2 and 12 inches of snow. The highest amounts were above 8500 feet around Angel Fire and west of Rociada. Minor impacts to travel were noted in this area. This was the first decent shot of fresh snow in the area in a couple weeks.
Heavy Snow, Far Northeast Highlands
- When
- February 22, 10:00 PM MST to February 23, 6:00 AM MST
- Where
- Far Northeast Highlands forecast zone
- Reported by
- Public
The combination of several inches of snow along with blowing snow produced very icy travel on Interstate 25 with near whiteout conditions at times around Raton. Areas farther southeast around Abbott also picked up several inches of snow.
Heavy Snow, Union County
- When
- February 22, 10:00 PM MST to February 23, 10:00 AM MST
- Where
- Union County forecast zone
- Reported by
- Trained Spotter
Trained spotters from near Gladstone to Grenville reported 3 to 6 inches of snow. Blowing snow reduced visibilities to near zero at times along U.S. Highway 87.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, February 22, 20161 death · 1 event
- Lightning Strike in South Carolina, February 22, 2016$50,000 · 1 event
- Hail and Damaging Winds in Texas, February 22 to 23, 20161.75 in hail · 12 events
- Winter Storm in Colorado, February 22 to 23, 20164 events
- Hail and Damaging Winds in Texas, February 22, 20161 in hail · 3 events
- Winter Weather in Wyoming, February 22, 20162 events
- Winter Weather in Colorado, February 22 to 23, 20162 events
- Wildfire in Texas, February 22, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612687, 612685, 612688, 612689.